Kentucky, 2011Damaging Winds and Heavy Rain in Kentucky, July 11 to 12, 2011
July 11 to 12, 2011 · NWS JKL · 18 events in 8 counties and zones
During the evening hours of July 11th and overnight hours of July 12th, a complex of thunderstorms moved out of Ohio and across the eastern half of eastern KY. The storms brought down trees and dumped heavy rainfall on several counties in eastern KY.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $32,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the evening hours of July 11th and overnight hours of July 12th, a complex of thunderstorms moved out of Ohio and across the eastern half of eastern KY. The storms brought down trees and dumped heavy rainfall on several counties in eastern KY.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 11, 5:54 PM EST, 23 minutes earlier.
Area forecast discussion, Jul 11, 5:54 PM EST, 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
654 PM EDT MON JUL 11 2011
.SHORT TERM...UPDATED
MESOSCALE UPDATE...
GRADUALLY WEAKENING COMPLEX OF THUNDERSTORMS LOOKS TO BRUSH FAR
EASTERN KENTUCKY OVER THE NEXT HOUR. HAVE INCREASED POPS TO LIKELY
FOR THE EASTERN THIRD OF MARTIN AND PIKE COUNTIES THROUGH EARLY THIS
EVENING...AND THEN HAVE A FAIRLY SHARP GRADIENT BACK TO THE SOUTHWEST TO
SLIGHT POP TO ACCOUNT FOR ANY OUTFLOW POTENTIAL.
THE MOST ROBUST THUNDERSTORM IS HANGING ON THE WESTERN FLANK OF THE
COMPLEX...CURRENTLY HAMMERING CARTER COUNTY. WILL HAVE TO WATCH THIS
PARTICULAR STORM AS IT APPEARS TO BE TRYING TO BUILD MORE TOWARDS THE
SOUTH...WHERE ABUNDANT INSTABILITY IS AVAILABLE.
THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...
/TONIGHT THROUGH WEDNESDAY/
WE HAVE A HOT...MUGGY AND UNSTABLE AIR MASS WITH AN MCV TRACKING THRU
THE NRN HALF OF OHIO. THIS MCV SHOULD MISS ERN KY BUT OUTFLOW FROM
THE PASSAGE MAY TRIGGER SOME ACTIVITY. WILL CONTINUE TO CARRY SLIGHT
CHANCE POPS THIS AFTERNOON BUT THE CAPPING FROM THE SFC HIGH HAS HELD
CONVECTION IN CHECK TO THIS POINT. EXPECTING THE TROF TO DROP THRU THE
AREA LATE TUE NITE AND EARLY WED. THIS SHOULD PROMPT WIDESPREAD
PRECIPITATION SOME OF WHICH COULD BECOME SEVERE AS THE CAP IS ERODED
AND LOW LEVEL LIFT IS ENHANCED. TEMPERATURES WIL BE THE PRIMARY
THREAT FOR THIS SHORT TERM FCST AS WE HAVE A HEAT ADVISORY IN PLACE
AND WILL EXTEND THAT ADVISORY THROUGH 8 PM TUE. OVERNIGHT HEAT INDEX
WILL NOT DROP BELOW THE MID 70S TONIGHT AND WILL SHOOT UP TO THE LOW
100S TUE AFTERNOON. THE PASSAGE OF THE TROF WILL FINALLY HOLD THE
TEMPS IN CHECK WITH SOME DRIER AIR IN PLACE WED AFTERNOON AND HEAT
INDEX VALUES ONLY RISING INTO THE LOWER 90S.
.LONG TERM.../WEDNESDAY NIGHT THROUGH MONDAY/
THE GFS AND ECMWF MODELS ARE BOTH ADVERTISING A BROAD AREA OF HIGH
PRESSURE OVER THE GREAT LAKES TO BEGIN THE PERIOD ON THURSDAY. THIS
AREA OF HIGH PRESSURE IS PROGGED BY BOTH MODELS TO DRIFT SLOWLY EAST
INTO THE WEEKEND...PAVING THE WAY FOR SERIES OF SHORT WAVES THAT
WILL MOVE ACROSS THE OHIO AND TENNESSEE VALLEY REGIONS ON NORTHWEST
FLOW ALOFT FROM SATURDAY ONWARD. THURSDAY AND FRIDAY WILL REMAIN DRY
UNDER THE INFLUENCE OF THE AFOREMENTIONED HIGH PRESSURE. THE
INHERITED FORECAST WAS IN PRETTY GOOD SHAPE REGARDING THIS. THE GFS
AND ECMWF ARE DIFFERING SOMEWHAT IN THEIR HANDLING OF THE TIMING AND
AREAL COVERAGE OF PRECIPITATION THROUGH THE EXTENDED. THE EXTENDED
MODELS ARE IN MORE DISAGREEMENT REGARDING THE TIMING OF
PRECIPITATION FORMATION EACH DAY...WITH BOTH THE GFS AND ECMWF
TRYING TO PRODUCE SCATTERED SHOWERS AND STORMS DURING THE OVERNIGHT
PERIODS. THAT BEING SAID...WENT PRETTY CLOSE TO THE INHERITED
FORECAST...GOING WITH LOWER PRECIP CHANCES FRIDAY SATURDAY AND
SUNDAY NIGHT...AND DIURNAL PEAKS IN ACTIVITY BETWEEN 15 AND 22Z EACH
DAY...PARTICULARLY SATURDAY AND SUNDAY...COINCIDING WITH THE PASSAGE
OF THE AFOREMENTIONED SHORTWAVES AND PEAK HEATING AND INSTABILITY.
THE GOOD NEWS IS...THE LATEST MODEL SOUNDINGS ARE NOT ADVERTISING
NEARLY AS MUCH INSTABILITY AS PREVIOUS RUNS...WITH CAPE VALUES
AROUND 2000 J/KG DURING THE DAY TIME PERIODS...AND LIFTED INDICES
AROUND MINUS 3...WHICH IS MUCH LESS IMPRESSIVE THAN YESTERDAYS
MODEL DATA WAS SUGGESTING. ALL IN ALL THE THREAT OF SEVERE WEATHER
THIS WEEKEND SHOULD BE MINIMAL WITH LACK OF A PERSISTENT STRONG
SURFACE TRIGGER AND COOL DRY AIR ALOFT. ALSO MADE ADJUSTMENTS TO THE
CLOUD COVER FORECAST FOR DAYS 4-7...GOING WITH GENERALLY HIGHER
CLOUD COVER AREA WIDE IN ASSOCIATION WITH THE PASSING SHORTWAVES AND
DEBRIS LEFT OVER FROM AFTERNOON AND EVENING STORMS.
THE TEMPERATURE FORECAST WAS MORE OF THE SAME. ADJUSTED THE DAY TIME
HIGHS TOWARD THE COOLER HCP GUIDANCE...STAYING BELOW THE WARMER
MEXMOS NUMBERS. THE MEX TEMPERATURES DID LOOK MUCH MORE REASONABLE
THAN THEY HAVE IN THE PREVIOUS SEVERAL WEEKS...BUT CONSIDERING THERE
WILL BE PERSISTENT CLOUD COVER AND RAIN CHANCES DURING MOST OF THE
EXTENDED PERIOD...DECIDE TO STAY AT LEAST A COUPLE OF DEGREES COOLER
THAN THE MOS NUMBERS ACROSS THE BOARD. OVERNIGHT LOWS WILL STILL
ONLY DROP INTO THE UPPER 60S ACROSS THE AREA...AND WITH DEWPOINTS
REMAINING IN THE SAME RANGE EACH DAY...THE HEAT WILL REMAIN
OPPRESSIVE OVER THE WEEKEND.
&&
.AVIATION.../18Z TO 18Z/
HAVE INSERTED VCTS FOR ALL TAFS FOR THIS AFTERNOON. WITH ALL OF THE
INSTABILITY...SOME OF THESE STORMS HAVE THE POTENTIAL TO BECOME
SEVERE WITH WIND GUSTS BEING THE MAIN THREAT. THE VCTS IN THE
FORECAST IS TO COVER ANYTHING THAT MIGHT BUILD FROM THE HEATING
TODAY. THESE STORMS WOULD BE MORE ISOLATED. HIGH MOISTURE CONTENT OF
THE AIR MASS WILL PROMOTE ANOTHER ROUND OF FOG FOR TUE MORNING. HAVE
NOT GONE AS LOW AS FIRST ESTIMATES WITH ONLY LOZ GOING BELOW LANDING
MINIMUMS THIS MORNING. TUE MORNING COULD SEE BOTH LOZ/SME BELOW
MINIMUMS BUT WITH LOW CONFIDENCE CURRENTLY WILL LET FUTURE
FORECASTERS MAKE THAT DETERMINATION.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM EDT TUESDAY FOR KYZ044-050>052-058>060-
068-069-079-080-083>088-104-106>120.
&&
MESOSCALE...GEOGERIAN
SHORT TERM...DUSTY
LONG TERM....AR
AVIATION...DUSTY
Hazardous weather outlook, Jul 11, 3:04 PM EST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
404 PM EDT MON JUL 11 2011
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-122315-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
404 PM EDT MON JUL 11 2011
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
HEAT INDEX VALUES BETWEEN 100 AND 105 THIS AFTERNOON WILL CREATE
DANGEROUS HEAT STRESS CONDITIONS THIS AFTERNOON. HEAT INDEX VALUES
WILL NOT DROP BELOW THE MID 70S OVERNIGHT... GIVING LITTLE TO NO
RELIEF FROM THE OPPRESSIVE HEAT. REFER TO THE HEAT ADVISORY...
SDFNPWJKL...FOR ADDITIONAL DETAILS.
ISOLATED THUNDERSTORMS ARE POSSIBLE OVERNIGHT. ONE OR TWO STORMS MAY
BE CAPABLE OF PRODUCING STRONG WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY.
HEAT ADVISORY CONDITIONS ARE ONCE AGAIN EXPECTED TUESDAY WITH VALUES
RISING INTO THE LOWER 100S IN THE AFTERNOON.
THUNDERSTORMS ARE POSSIBLE FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
EVENING. BOTH DAYS...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
TO FORM WITH STRONG WINDS BEING THE MAIN THREAT. THESE STORMS MAY
ALSO PRODUCE HEAVY RAINFALL AND RESULT IN LOCALIZED HIGH WATER WITH
DITCHES AND LOW WATER CROSSING RUNNING FULL.
THUNDERSTORMS WILL ALSO BE POSSIBLE ON FRIDAY THROUGH MONDAY...
MAINLY IN THE AFTERNOON AND EARLY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT ANTICIPATED.
DUSTY
In the hours before
Special weather statement, Jul 11, 6:06 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
706 PM EDT MON JUL 11 2011
KYZ104-112330-
ELLIOTT-
706 PM EDT MON JUL 11 2011
...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 730
PM EDT MONDAY EVENING...
EASTERN ELLIOTT.
AT 706 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BRUIN...OR 10
MILES NORTHEAST OF SANDY HOOK...MOVING SOUTHEAST AT 50 MPH.
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 2 INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...NEARLY
CONTINUOUS LIGHTNING AND SMALL HAIL IN THESE AREAS.
THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.
GEOGERIAN
Thunderstorm Wind, Elliott
- When
- July 11, 6:17 PM EST to 6:22 PM EST
- Where
- Elliott County, 2 mi ESE of Sandy Hook
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 38.069, -83.086
A tree was blown down along Rt 32 near Sandy Hook.
Thunderstorm Wind, Johnson
- When
- July 11, 6:35 PM EST to 6:40 PM EST
- Where
- Johnson County, 1.26 mi S of Sitka
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.862, -82.834
Large limbs were blown down along Hwy 201 south of Sitka.
Thunderstorm Wind, Johnson
- When
- July 11, 6:38 PM EST to 6:43 PM EST
- Where
- Johnson County, Thelma
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.820, -82.770
A couple of large tree limbs were blown down.
Thunderstorm Wind, Johnson
- When
- July 11, 6:39 PM EST to 6:45 PM EST
- Where
- Johnson County, 2 mi NE of Hargis
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 37.870, -82.944
Trees that were blown down took down a power line as they fell.
Thunderstorm Wind, Magoffin
- When
- July 11, 6:49 PM EST to 6:55 PM EST
- Where
- Magoffin County, 0.61 mi NW of Falcon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.785, -83.009
A tree was blown down along Route 40 northeast of Salyersville.
Thunderstorm Wind, Magoffin
- When
- July 11, 6:52 PM EST to 6:58 PM EST
- Where
- Magoffin County, 1 mi E of Salyersville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.750, -83.052
A portion of the roof of a mobile home was blown off.
Thunderstorm Wind, Magoffin
- When
- July 11, 6:54 PM EST to 7:00 PM EST
- Where
- Magoffin County, 0.96 mi S of Salyersville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.736, -83.071
A tree was blown down along the Mountain Parkway.
Thunderstorm Wind, Floyd
- When
- July 11, 7:02 PM EST to 7:08 PM EST
- Where
- Floyd County, 3 mi WSW of Prestonsburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- COOP Observer
- Coordinates
- 37.653, -82.831
Large tree limbs were blown down.
Thunderstorm Wind, Floyd
- When
- July 11, 7:02 PM EST to 7:08 PM EST
- Where
- Floyd County, 0.43 mi E of Blue River
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 37.620, -82.842
Several trees were blown down along Hwy 404.
Thunderstorm Wind, Floyd
- When
- July 11, 7:07 PM EST to 7:13 PM EST
- Where
- Floyd County, 0.61 mi NNE of Colliver
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 37.608, -82.726
A few trees were blown down along Hwy 1428.
Thunderstorm Wind, Martin
- When
- July 11, 7:13 PM EST
- Where
- Martin County, 5.02 mi SW of Davella
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Park/Forest Service
- Coordinates
- 37.746, -82.641
A wind gust of 61 mph was measured at the Big Sandy RAWS station at the Big Sandy Regional Airport.
Thunderstorm Wind, Fleming
- When
- July 11, 11:02 PM EST to 11:08 PM EST
- Where
- Fleming County, 0.89 mi NE of Bluebank
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.388, -83.637
A tree was blown down along James Road northeast of Poplar Plains.
Thunderstorm Wind, Fleming
- When
- July 11, 11:04 PM EST to 11:10 PM EST
- Where
- Fleming County, Poplar Plains
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.370, -83.670
A tree was blown down in Poplar Plains.
Thunderstorm Wind, Rowan
- When
- July 11, 11:09 PM EST to 11:15 PM EST
- Where
- Rowan County, 2 mi NW of Cranston
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 38.291, -83.456
Trees were blown down northwest of Cranston.
Thunderstorm Wind, Fleming
- When
- July 11, 11:12 PM EST to 11:18 PM EST
- Where
- Fleming County, 1.73 mi NW of Flemingsburg Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.444, -83.757
A tree was blown down along Helena Road near Flemingsburg.
Heavy Rain, Rowan
- When
- July 11, 11:15 PM EST to July 12, 12:15 AM EST
- Where
- Rowan County, Morehead
- Reported by
- Law Enforcement
- Coordinates
- 38.180, -83.430
Between 1.49 and 2.15 inches of rain fell in the Morehead vicinity between 1215 and 115 am. The heavy rain caused ponding of water on Main St and other streets within the city of Morehead.
Thunderstorm Wind, Rowan
- When
- July 11, 11:17 PM EST to 11:23 PM EST
- Where
- Rowan County, 2 mi E of Farmers
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 38.150, -83.513
Heavy Rain, Knott
- When
- July 12, 1:00 AM EST to 3:00 AM EST
- Where
- Knott County, 4 mi NE of Hindman
- Reported by
- Trained Spotter
- Coordinates
- 37.371, -82.928
Almost 3 inches of rain fell northeast of Hindman between 2 and 4 am. The bulk of the rain occurred between 2 and 3 am.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Wind in Utah, July 11 to 13, 20113 deaths · 3 injured · $200,000 · 60 kt wind · 4 events
- Damaging Winds and Lightning Strikes in Illinois, July 11, 20111 death · 6 injured · $656,000 · 75 kt wind · 91 events
- Hail and Damaging Winds in Michigan, July 11, 20111 death · 1 injured · $8.3 million · 70 kt wind · 12 events
- Tornado and Damaging Winds in Iowa, July 11, 2011$7.7 million · EF0 · 44 events
- Damaging Winds and Lightning Strike in Iowa, July 11, 2011$3.2 million · 104 kt wind · 56 events
- Damaging Winds and Lightning Strikes in Wisconsin, July 11, 20111 injured · $5.5 million · 70 kt wind · 21 events
- Damaging Winds and Lightning Strike in Indiana, July 11, 20111 injured · $130,000 · 70 kt wind · 37 events
- Damaging Winds in Wisconsin, July 11, 2011$669,000 · 65 kt wind · 4 events
- Hail and Damaging Winds in Ohio, July 11, 2011$99,000 · 1.5 in hail · 41 events
- Flash Flooding and Hail in Texas, July 11 to 12, 2011$435,000 · 1.75 in hail · 10 events
- Damaging Winds in Ohio, July 11, 2011$235,000 · 56 kt wind · 16 events
- Damaging Winds in Maryland, July 11, 2011$82,000 · 61 kt wind · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326180, 326182, 326184, 326185, 326187, 326202, 326204, 326206, 326208, 326209, 326212, 326215, 326216, 326217, 326218, 326221, 326219, 326224.